Funnel Cloud, Pocahontas
- When
- August 8, 7:41 PM CST
- Where
- Pocahontas County, 2.31 mi NNW of Fonda
- Reported by
- Law Enforcement
- Coordinates
- 42.610, -94.850
Five tornadoes occurred in Webster county during the late evening hours as a lone supercell moved southeast. They tornadoes remained in rural areas with damage confined to crops.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Five tornadoes occurred in Webster county during the late evening hours as a lone supercell moved southeast. They tornadoes remained in rural areas with damage confined to crops.
The aforementioned supercell began hours earlier in eastern South Dakota/SW Minnesota and trekked to the SE along the SB/MUCAPE gradients within a supportive environment for continued maintenance and rotation. Vicinity MUCAPE values were 2000-3000 J/kg, effective bulk shear 35-40+ kts, LCL values under 1000m, effective helicity around 100-200 m2/s2. Additionally, SBCIN values increased to the S/W/SW of the storm, aiding in allowing it to exist largely by its lonesome.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 8, 5:48 PM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 648 PM CDT Sun Aug 8 2021 ...Updated Aviation Discussion... .DISCUSSION.../Tonight through Sunday/ Issued at 257 PM CDT Sun Aug 8 2021 The primary messaging highlights through the period include... * Convective trends and severe weather potential tonight * Several days of heat and humidity this week * Cooler, drier, and pleasant weather to end the week into the weekend As has been the case recently, near term convective trends will be the immediate concern. Although a small cluster of unorganized convection may linger early southeast, the more prevalent focus will be convection associated with the upper low nicely noted in radar and satellite imagery over southeast MN. Expect convection to gradually expand over the next few hours in what looks to be an uncapped 1000-2000 j/kg environment. With most activity expected in the core of the low and just ahead, the better deep shear to the west and north will likely be unrealized for the most part keeping any severe weather threat thermodynamically dominate. However Hires/convection allowing models (CAMs) continue to suggest additional development on the western flank later this evening which may tap the better shear and lead to isolated organization and supercells with several CAMs, including the 18z HRRR, still noting isolated updraft helicity tracks into the evening. With 100-150 j/kg 3km Capes near the core of the low, funnel clouds, and potentially a brief landspout would be possible even outside a more favorable shear environment. The CAMs seem a little slow, but overall have a good handle on this evolution and similar expectations moving a convective cluster slowly across northern IA this evening, eventually reaching the Waterloo area toward midnight with the severe weather potential diminishing by that time. By tomorrow, the start of heat and humidity concerns begin with upper level ridging pushing into the Upper MS Valley. While it will be quite unstable with MLCAPEs 4000+ j/kg central and south, inhibition and a lack of trigger should keep the forecast dry with elevated heat indices the primary concern. Peak apparent temperatures should reach 100-105 south during the afternoon, so have issued a Heat Advisory during the afternoon and early evening for the bottom three tiers of counties. The forecast will likely stay dry into the evening as well, but there are some concerns overnight. While much of the guidance and the latest NBM are dry, the Nam and especially the NamNest suggest Monday evening convection across northern IL may gradually back-build into eastern and possibly central IA as the low level jet and associated 0-2km moisture convergence axis gradually lifts back to the north, so have slight chances to cover that possibility early Tue morning. Tuesday will be another warm and humid today, but the remnants of the current deep PV anomaly over WA will have lifted across the Canadian provinces with its associated weakening forcing and frontal boundary pushing through IA. Convection is expected to develop along the boundary into and after peak heating, and also possibly persist overnight as warm/moist advection persist aloft of what's left of the boundary. Deep shear is somewhat limited, but there will be a window for strong to severe storms due to moderate to high instability during peak heating. Seasonal absolute moisture and warm cloud depths may also promote locally heavy rains fed by a 40kt low level jet. Wednesday will be warm and humid again, and likely dry with plenty of inhibition, but a maturing Canadian long wave trough will eventually push a final front through Thursday ending this stretch of heat and humidity. With little larger scale forcing or low level focus, the forecast for the end of the week through the weekend is mainly dry with seasonal temperatures and lower humidities. && .AVIATION.../For the 00Z TAFS through 00Z Monday evening/ Issued at 641 PM CDT Sun Aug 8 2021 Convection is possible through the early evening hours at FOD, MCW and a bit later tonight at ALO. Then by early Monday morning, expecting fog to develop over northern Iowa and confidence is increasing with at least MVFR visibility past 09z Monday. Ceilings are a bit trickier, but models continue to point at IFR to LIFR ceilings at ALO and MCW. No restrictions at DSM and OTM attm during the TAF period. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from noon to 8 PM CDT Monday for IAZ070>075- 081>086-092>097. && DISCUSSION...Small AVIATION...Podrazik
Hazardous Weather Outlook National Weather Service Des Moines IA 245 PM CDT Sun Aug 8 2021 IAZ004>007-015>017-023>028-033>039-044>050-057>062-091945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek- 245 PM CDT Sun Aug 8 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms forecast from this afternoon into tonight, when strong to severe storms are possible. The primary threat at that time will be locally strong wind gusts and large hail, although a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday and Tuesday will be hot and muggy, with heat index values will be as high as 100 to 105 degrees during the afternoon on Monday. Thunderstorm chances return Tuesday afternoon into Tuesday night. Severe weather is possible during this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today. IAZ070>075-081>086-092>097-091945- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 245 PM CDT Sun Aug 8 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms forecast from this afternoon into tonight, when strong to severe storms are possible. The primary threat at that time will be locally strong wind gusts and large hail, although a tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Monday through Saturday A Heat Advisory is in effect for the area for Monday. See weather.gov/desmoines for details. Monday and Tuesday will be hot and muggy, with heat index values will be as high as 105 to 110 degrees during the afternoon on Monday. Thunderstorm chances return Tuesday afternoon into Tuesday night. Severe weather is possible during this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed later today. Zogg
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
321 PM CDT SUN AUG 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM HEAVY RAIN HOLLAND 42.40N 92.80W
08/08/2021 M4.50 INCH GRUNDY IA PUBLIC
VIA SOCIAL MEDIA.
&&
JAZThe Des Moines radar (KDMX), 135 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
5 tornado, 4 funnel cloud. Local standard time, as filed.
Location and time estimated by radar.
Weak tornado occurred southeast of Moorland and remained in rural areas. Path was determined using high resolution satellite data. No damage indicators were impacted, hence the EFU rating.
Weak tornado occurred southwest of Otho and remained in rural areas. Path was determined using high resolution satellite data. No damage indicators were impacted, hence the EFU rating.
Weak tornado occurred north of Harcourt and remained in rural areas. Path was determined using high resolution satellite data. No damage indicators were impacted, hence the EFU rating.
Weak tornado occurred northeast of Harcourt and remained in rural areas. Path was determined using high resolution satellite data. No damage indicators were impacted, hence the EFU rating.
Weak tornado occurred east of Harcourt and remained in rural areas. Path was determined using high resolution satellite data. No damage indicators were impacted, hence the EFU rating.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyThe tornado archive for Iowa, 2021Warnings in Iowa, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981502, 981503, 981504, 981505, 972744, 972745, 972746, 972747, 972749.